Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 309, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2017, 4:45 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 27, 2017, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:55 PM CDT | HAIL 1.5 | 2 Ese Pierceville, KS | |
| Aug 27, 5:25 PM CDT | HAIL 1 | 2 Ene Tice, KS | |
| Aug 27, 5:25 PM CDT | HAIL 1 | 9 Ene Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
581 WUUS53 KDDC 272145 SVRDDC KSC055-069-081-272245- /O.NEW.KDDC.SV.W.0309.170827T2145Z-170827T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 445 PM CDT SUN AUG 27 2017 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Central Finney County in southwestern Kansas... Gray County in southwestern Kansas... Northeastern Haskell County in southwestern Kansas... * Until 545 PM CDT * At 443 PM CDT, several severe thunderstorms were located along a line from 18 miles northeast of Garden City to 8 miles northwest of Charleston to 7 miles southwest of Charleston. These storms were moving south at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sublette, Montezuma, Pierceville, Ingalls, Copeland, Charleston, Tice, Garden City Regional Airport and Concannon State Lake. This warning replaces the previous warning which covered portions of Finney and Gray County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3820 10070 3820 10049 3748 10026 3748 10091 TIME...MOT...LOC 2143Z 356DEG 21KT 3794 10059 HAIL...1.25IN WIND...<50MPH $$ UMSCHEID
3 follow-up statements
795
WWUS53 KDDC 272155
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
455 PM CDT SUN AUG 27 2017
KSC055-069-081-272245-
/O.CON.KDDC.SV.W.0309.000000T0000Z-170827T2245Z/
Finney KS-Gray KS-Haskell KS-
455 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL FINNEY...WESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...
At 455 PM CDT, a severe thunderstorm was located 10 miles south of
Charleston, or 12 miles northwest of Montezuma, moving south at 20
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sublette, Montezuma, Pierceville, Ingalls, Copeland, Charleston,
Tice, Garden City Regional Airport and Concannon State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3813 10068 3813 10055 3748 10033 3748 10091
TIME...MOT...LOC 2155Z 007DEG 19KT 3771 10061
HAIL...2.00IN
WIND...60MPH
$$
UMSCHEID672
WWUS53 KDDC 272208
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
508 PM CDT SUN AUG 27 2017
KSC055-069-081-272245-
/O.CON.KDDC.SV.W.0309.000000T0000Z-170827T2245Z/
Finney KS-Gray KS-Haskell KS-
508 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN FINNEY...SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...
At 508 PM CDT, a severe thunderstorm was located 7 miles north of
Copeland, or 11 miles west of Montezuma, moving south at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sublette, Copeland and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3784 10077 3783 10052 3748 10051 3748 10091
TIME...MOT...LOC 2208Z 013DEG 20KT 3765 10064
HAIL...2.00IN
WIND...60MPH
$$
UMSCHEID042
WWUS53 KDDC 272239
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
539 PM CDT SUN AUG 27 2017
KSC055-069-081-272248-
/O.EXP.KDDC.SV.W.0309.000000T0000Z-170827T2245Z/
Finney KS-Gray KS-Haskell KS-
539 PM CDT SUN AUG 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FINNEY...SOUTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
A new severe thunderstorm warning has been issued for southeastern
Haskell County until 630 PM CDT.
LAT...LON 3784 10077 3783 10052 3748 10051 3748 10091
TIME...MOT...LOC 2238Z 356DEG 21KT 3748 10062
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:55 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 27, 1:55 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 155 PM CDT Sun Aug 27 2017 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 140 PM CDT Sun Aug 27 2017 Precip chances this evening will be reliant on how quickly conditions can recover in wake of the outflow passage from this morning's convection. Short range models continue to show a weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest, moving southward across southwest and south central Kansas early this evening. Albeit delayed due to extended recovery time, thunderstorms are still expected to trigger in an axis of increased forcing in the vicinity of the front as it pushes slowly southward across the area. Although possibly further south due to timing, the best chance for thunderstorms will be across south central Kansas and into southern portions of southwest Kansas. Surface dewpoints in the 60s(F) and steepening low/mid level lapse rates will lead to MLCAPE values upward of 1500 to 2000 J/kg ahead of the boundary. Although the flow aloft will remain fairly weak, sufficient instability combined with a reasonable amount of shear will increase the potential for strong to severe thunderstorms into the early evening time period. The strongest storms will be capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Somewhat cooler air will filter southward into western Kansas behind the boundary tonight dropping lows well down into the 60s(F) across the area. A few upper 50s(F) will be possible in west central Kansas and in the vicinity of the I-70 corridor in central Kansas. Expect highs only up into the 80s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 153 PM CDT Sun Aug 27 2017 A generally dry pattern is expected across much of western Kansas through the middle part of the week as medium range models show upper level ridging building across the Great Basin and the Four Corners Region during the period. Drier air filtering into the high plains and a weak northerly flow aloft will limit precip chances across the region through at least Thursday. As for temperatures, little change is expected to the air mass settling in across the high plains through much of the period. Look for highs generally in the 80s(F) to near 90F each day through the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1221 PM CDT Sun Aug 27 2017 Isolated to widely scattered thunderstorms will be possible late this afternoon and evening in the vicinity of a weak frontal boundary as it moves southward across south central and eastern portions of soutwest Kansas...potentially affecting KDDC, KLBL, and to a lesser degree KGCK. Otherwise, VFR conditions will prevail at all TAF sites through early Monday morning. Light southeasterly winds this afternoon will turn northeasterly 10 to 20kt this evening as the aforementioned front moves southward into northern Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 62 85 58 / 40 20 0 0 GCK 90 59 85 57 / 20 0 0 0 EHA 91 60 82 59 / 20 20 0 0 LBL 90 62 85 59 / 30 30 0 0 HYS 86 58 85 57 / 40 0 0 0 P28 90 63 85 59 / 50 50 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Aug 27, 3:56 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 356 AM CDT Sun Aug 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 356 AM CDT Sun Aug 27 2017 /256 AM MDT Sun Aug 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cluster of thunderstorms will move from central Nebraska into northern Kansas early this morning and will weaken in eastern Kansas by late morning. A cold front near the Kansas/Nebraska border will move across western Kansas into northern Oklahoma by late evening. Thunderstorms will redevelop this afternoon near the outflow boundary and cold front. Hail up to the size of golfballs and winds gusting to near 70 mph can be expected with the more intense thunderstorms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM from Kinsley to Stafford and after 400 PM southeast of a line from Pratt to Sublette. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 27, 3:32 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 332 PM CDT SUN AUG 27 2017 KSZ063-077-272130- Gray KS-Finney KS- 332 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND GRAY COUNTIES UNTIL 430 PM CDT... At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Kalvesta, or 20 miles south of Dighton, moving south at 35 mph. A second strong storm was located 8 miles west southwest of Kalvesta. Nickel size hail will be possible with this storm. Locations impacted include... Cimarron, Montezuma, Ingalls, Copeland, Ensign, Charleston, Kalvesta, The Haggard Elevator, Finney State Lake and Concannon State Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3826 10057 3825 10025 3753 10023 3754 10064 TIME...MOT...LOC 2031Z 352DEG 32KT 3820 10037 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:34 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 56 min |
| Aug 27, 3:32 PM CDT | Special Weather Statement | DDC | Gray | 58 min |
| Aug 27, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 61 min |
| Aug 27, 5:25 PM CDT | Special Weather Statement | DDC | Ford | 65 min |
| Aug 27, 5:27 PM CDT | Special Weather Statement | DDC | Grant | 63 min |
| Aug 27, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 41 min |
| Aug 27, 5:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Aug 27, 6:16 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Aug 27, 6:22 PM CDT | Special Weather Statement | DDC | Seward | 38 min |
| Aug 27, 6:35 PM CDT | Special Weather Statement | DDC | Stevens | 25 min |
| Aug 27, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stevens | 52 min |
| Aug 27, 6:42 PM CDT | Special Weather Statement | DDC | Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.